Pulmonary arterial hypertension (PAH) was diagnosed in three patients. All three had a history ofamphetamine consumption. The patients were a 48-year-old male drug addictwho had used intravenous amphetamine for more than 20 years, a 43-year-old man who had been administered intravenous amphetamines during a period of intensive cycling and a 34-year-old woman who regularly consumed amphetamine at dance festivals. All three patients received medicinal treatment. Amphetamines may lead to PAH due to the release of serotonin, which causes pulmonary vasoconstriction and the proliferation of smooth muscle cells. Due to the pathophysiology of amphetamine-induced PAH, other amphetamine derivatives such as methylenedioxymethamphetamine (ecstasy) and methylphenidate can be risk factors for PAH. These three cases show that PAH should be considered in patients who present with dyspnoea and a reduced exertion tolerance, and who are known to have a history of amphetamine use.
|Translated title of the contribution||Pulmonary arterial hypertension due to the use of amphetamines as drugs or doping|
|Number of pages||6|
|Journal||Nederlands Tijdschrift voor Geneeskunde|
|Publication status||Published - 4 Jun 2005|